Alert archive / North Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 211, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 5, 2025, 3:56 PM CDT for Kidder County, North Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2025, 3:56 PM CDT (20:56 UTC)
- Expired
- Aug 5, 2025, 4:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kidder County, ND
The radar
The Bismarck radar (KBIS), 78 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 515 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:21 PM CDT, 1 hour 35 minutes earlier. Its key messages:
- Isolated to scattered severe thunderstorms are possible today.
- Severe weather is possible again on Thursday, possibly lingering into eastern portions of the area into Friday.
- Quieter and seasonably cool weather expected for the upcoming weekend.
Area forecast discussion, Aug 5, 2:21 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 221 PM CDT Tue Aug 5 2025 .KEY MESSAGES... - Isolated to scattered severe thunderstorms are possible today. - Severe weather is possible again on Thursday, possibly lingering into eastern portions of the area into Friday. - Quieter and seasonably cool weather expected for the upcoming weekend. && .DISCUSSION... Issued at 221 PM CDT Tue Aug 5 2025 Showers continue over parts of northwestern and north central North Dakota, while scattered sub-severe (though strong at times) thunderstorms continue to develop in south central ND. The big question remains as to what exactly will happen this afternoon. The RAP suggests plenty of instability at around 2000 to 3000 J/kg of MUCAPE near the ND/SD border with little CIN by mid- afternoon. However, with convection that passed through this morning, and continues at this time, stratus still covers much of the forecast area. So there definitely remains some question as to how much the environment can recover this afternoon, and just how widespread the severe weather threat will be. Based on current satellite imagery and forecast models, there seem to be two areas most likely to see more organized thunderstorm development today. The first is in northwestern ND, where skies have mostly cleared and isolated strong to severe thunderstorms are possible. The second, and probably the most favorable area for severe weather, is the south central, especially along and south of I94. The south central is where both skies have begun to clear and elevated mixed layer dewpoints at around 65 degrees are present. That said, definitely can't rule out development in the southwest either, or a few storms north of I94 becoming severe. Should additional organized thunderstorms develop this afternoon in the south central, adequate shear is progged with around 30 to 40 kts of 0 to 6 km bulk shear. Overall storm mode is favored to be more clustered, though a few discrete cells may develop during the afternoon. Combined with more than adequate shear and the potential for a few discrete cells, along with aforementioned 2000 to 3000 J/kg of MUCAPE, golf ball size hail, winds up to 70 mph, and a tornado or two remain the biggest threats. Once any thunderstorms clear out late this afternoon or evening, expect mostly dry conditions for the remainder of the night through Wednesday. There are low chances for shower and thunderstorm development in southwestern ND Wednesday evening, but severe weather seems unlikely at this time. Beyond Wednesday, severe thunderstorm potential returns both Thursday and Friday. On Thursday, elevated instability and increasing shear are progged in some model output. This could result in scattered severe thunderstorm development anywhere in the CWA. Models then agree that upper low pressure moves from west to east across south central Canada to end the week. A stronger trough off this low could produce additional severe weather on Friday, especially in southeastern parts of the forecast area. A gradual warming trend is expected through Thursday with highs forecast to reach the low 80s to low 90s. A cooldown is then favored to finish out the week with highs in the 70s possibly returning for much of the state. Lows will also return to the 50s for much of the area. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1256 PM CDT Tue Aug 5 2025 Isolated to scattered showers and thunderstorms are expected this afternoon and evening before ending from west to east tonight. Central and eastern parts of the state are those most likely to be impacted, with the southwest the least likely. Still, storms could develop anywhere in the state today. Large hail, erratic winds, and MVFR/IFR ceilings are possible with any storms that develop, especially in the south central. Further MVFR/IFR ceilings are currently present mainly in northern ND right now, with additional low ceilings expected later tonight over much of the eastern half of the state. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Telken AVIATION...Telken
Hazardous weather outlook, Aug 5, 2:22 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 222 PM CDT Tue Aug 5 2025 NDZ010>013-018>023-025-032>037-040>048-050-051-061930- Mountrail-Ward-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan- Wells-Foster-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh- Dickey- 222 PM CDT Tue Aug 5 2025 /122 PM MDT Tue Aug 5 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible today. The primary threats are golf ball size hail, 70 mph wind gusts, and a tornado or two possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms will be possible again on Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. NDZ001>005-009-017-031-061930- Divide-Burke-Renville-Bottineau-Rolette-Williams-McKenzie- Golden Valley- 222 PM CDT Tue Aug 5 2025 /122 PM MDT Tue Aug 5 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are possible today. The primary threats are quarter size hail and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms will be possible again on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Telken
In the hours before
Special weather statement, Aug 5, 9:59 AM CDT, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Bismarck ND
959 AM CDT Tue Aug 5 2025
NDZ046-047-050-051530-
Logan ND-McIntosh ND-Emmons ND-
959 AM CDT Tue Aug 5 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN LOGAN...WESTERN MCINTOSH
AND EMMONS COUNTIES THROUGH 1030 AM CDT...
At 956 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Cannon Ball to near Linton
to 4 miles south of Westfield. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Linton, Napoleon, Strasburg, Hazelton, Zeeland, Hague, Westfield,
Braddock and Temvik.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent lightning and torrential rainfall are also occurring with
these storms. Do not drive your vehicle through flooded roadways.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 4597 10051 4599 10052 4602 10057 4624 10054
4632 10056 4633 10055 4637 10055 4641 10058
4662 10052 4663 9974 4594 9976 4594 10051
TIME...MOT...LOC 1456Z 255DEG 28KT 4643 10050 4626 10016 4597 10017
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HAMILTONLocal storm report, Aug 5, 10:10 AM CDT, 5 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1010 AM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Rain 4 E New Hradec 46.99N 102.79W
08/05/2025 M1.80 Inch Dunn ND Cocorahs
Cocorahs station ND-DN-19 Dickinson 7.1 N.
&&
TelkenSpecial weather statement, Aug 5, 11:30 AM CDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1130 AM CDT Tue Aug 5 2025
NDZ046-051700-
Emmons ND-
1130 AM CDT Tue Aug 5 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL EMMONS COUNTY THROUGH
NOON CDT...
At 1130 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Prairie Knights Resort to
near Linton to 4 miles east of Strasburg. Movement was northeast at
30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Linton, Strasburg, Hague, Temvik, and Beaver Bay Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4617 10035 4618 10060 4623 10056 4625 10056
4628 10058 4632 10055 4635 10055 4646 10044
4638 9999 4634 9991 4629 9992 4628 9988
4611 9988 4602 10002
TIME...MOT...LOC 1630Z 234DEG 28KT 4623 10052 4622 10026 4613 10007
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HAMILTONSpecial weather statement, Aug 5, 1:25 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Bismarck ND
125 PM CDT Tue Aug 5 2025
NDZ020-021-035-051900-
Oliver ND-McLean ND-Burleigh ND-
125 PM CDT Tue Aug 5 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MCLEAN...WEST
CENTRAL BURLEIGH AND EASTERN OLIVER COUNTIES THROUGH 200 PM CDT...
At 125 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Center, or 22 miles northwest of Mandan, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Washburn, Sanger, Hensler, Cross Ranch State Park, Price, and Nelson
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4700 10113 4708 10123 4717 10121 4729 10107
4729 10089 4717 10081 4707 10091
TIME...MOT...LOC 1825Z 224DEG 16KT 4711 10114
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HAMILTONSpecial weather statement, Aug 5, 3:24 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Bismarck ND
324 PM CDT Tue Aug 5 2025
NDZ021-022-052100-
McLean ND-Sheridan ND-
324 PM CDT Tue Aug 5 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN SHERIDAN AND EAST
CENTRAL MCLEAN COUNTIES THROUGH 400 PM CDT...
At 323 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Mercer, or 38 miles east of Garrison, moving north
at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mcclusky, Mercer, and Hoffer Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4737 10063 4742 10082 4763 10081 4764 10056
4756 10028
TIME...MOT...LOC 2023Z 193DEG 19KT 4747 10065
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HAMILTONLocal storm report, Aug 5, 3:36 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
336 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM Tstm Wnd Gst 5 SSE Mercer 47.42N 100.67W
08/05/2025 M60 MPH Sheridan ND Mesonet
NDAWN 10 meter wind gust to 60 mph.
&&
twhThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:10 PM CDT | Special Weather Statement | BIS | Emmons | 35 min |
| Aug 5, 3:35 AM CDT | Special Weather Statement | BIS | Adams | 25 min |
| Aug 5, 3:59 AM CDT | Special Weather Statement | BIS | Hettinger | 31 min |
| Aug 5, 4:49 AM CDT | Special Weather Statement | BIS | Hettinger | 26 min |
| Aug 5, 5:14 AM CDT | Special Weather Statement | BIS | Hettinger | 31 min |
| Aug 5, 5:33 AM CDT | Special Weather Statement | BIS | Sioux | 27 min |
| Aug 5, 5:39 AM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Stark | 51 min |
| Aug 5, 6:32 AM CDT | Areal Flood Advisory | BIS | Stark | 3 hr |
| Aug 5, 6:38 AM CDT | Special Weather Statement | BIS | Dunn | 37 min |
| Aug 5, 7:00 AM CDT | Special Weather Statement | BIS | Morton | 30 min |
| Aug 5, 7:17 AM CDT | Severe Thunderstorm Warning | BIS | Grant, Mercer, Morton, Oliver | 45 min |
| Aug 5, 8:18 AM CDT | Special Weather Statement | BIS | Morton, Sioux | 27 min |
| Aug 5, 8:44 AM CDT | Special Weather Statement | BIS | Emmons, Morton, Sioux | 31 min |
| Aug 5, 9:14 AM CDT | Special Weather Statement | BIS | Burleigh | 31 min |
| Aug 5, 9:30 AM CDT | Special Weather Statement | BIS | Emmons | 30 min |
| Aug 5, 9:59 AM CDT | Special Weather Statement | BIS | Emmons | 31 min |
| Aug 5, 11:30 AM CDT | Special Weather Statement | BIS | Emmons | 30 min |
| Aug 5, 1:25 PM CDT | Special Weather Statement | BIS | Oliver | 35 min |
| Aug 5, 3:24 PM CDT | Special Weather Statement | BIS | Sheridan | 36 min |
| Aug 5, 4:02 PM CDT | Severe Thunderstorm Warning | BIS | Sheridan | 46 min |
| Aug 5, 4:25 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, McIntosh | 65 min |
| Aug 5, 4:39 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, McIntosh | 51 min |
| Aug 5, 4:44 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 61 min |
| Aug 5, 4:46 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 59 min |
| Aug 5, 5:34 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 41 min |
| Aug 5, 5:43 PM CDT | Tornado Warning | BIS | Dickey, McIntosh | 32 min |
| Aug 5, 5:58 PM CDT | Special Weather Statement | BIS | Stutsman | 32 min |
| Aug 5, 6:02 PM CDT | Tornado Warning | BIS | Dickey, McIntosh | 28 min |
| Aug 5, 6:12 PM CDT | Flash Flood Warning | BIS | Dickey, McIntosh | 6 hr |
| Aug 5, 6:12 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, McIntosh | 63 min |
| Aug 5, 6:23 PM CDT | Tornado Warning | BIS | Dickey | 24 min |
| Aug 5, 6:38 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 67 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.